PRINCETON, WV (WVNS)– A new drug threat is growing in West Virginia and goes by the name “Tranq Dope.”
The main drug in Tranq Dope is Xylazine, which is meant to be used as an animal tranquilizer and is not safe for human consumption.
Most Xylazine cases show the drug mixed with Fentanyl and other opioids, but because the Xylazine portion is a non-opioid, it will not respond to Narcan.
This means Tranq Dope poses a very dangerous threat of fatal overdose.
Leigh Brooks, nurse practitioner and medical director with a program at Bluestone Primary Care, said she didn’t even know what the drug mixture was when she first saw it. Now, however, cases are on the rise. She frequently sees about one to two patients weekly with Xylazine in their system.
“This is not a joke, this is no laughing matter, and people really need to be aware of what they’re putting in their body,” said Brooks.
Some symptoms include prolonged drug effects, low heart rate, dizziness and decreased breathing. One of the most prominent signs, however, is a lack of response from Narcan.
“This can be very, very dangerous,” said Brooks. “There is no reversal for this, so if an overdose occurs, the Narcan can reverse the opioid in your system but it’s not going to reverse the Xylazine.”
Brooks warned that if this happens, it is best to provide rescue breaths after the Narcan until EMS can arrive.